Idaho, 2006

High Wind in Idaho, April 6, 2006

April 6, 2006 · NWS PIH · 1 event in 1 county or zone

Wind gusts of 60 mph recorded at Minidoka at 10:50 am MDT and at 58 mph at 11:50 am MDT. The storm caused power outages in Albion and most of eastern Cassia County for 11 hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Wind gusts of 60 mph recorded at Minidoka at 10:50 am MDT and at 58 mph at 11:50 am MDT. The storm caused power outages in Albion and most of eastern Cassia County for 11 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 6, 2:05 AM MST, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 6, 2:05 AM MST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
305 AM MDT THU APR 6 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. LATEST WATER VAPOR
SATELLITE IMAGERY SHOWING UPPER LOW OVER FORECAST AREA SHIFTING
SLOWLY EAST WHILE SURFACE PRESSURE GRADIENT INCREASES ACROSS SW
IDAHO IN RESPONSE TO ADVANCING HIGH PRESSURE ACROSS ERN OREGON AND
DEEPENING LOW OVER NRN WYOMING.  SURFACE TROUGH EXTENDS FROM LOW
OVER NRN WYOMING WWRD THROUGH CHALLIS AND SUN VALLEY.  AS UPPER LOW
SHIFTS EAST ACROSS SRN WYOMING TODAY THE SURFACE TROUGH WILL BEGIN
TO FILL WITH AN INCREASING NW 700MB WIND COMPONENT AND WRLY SURFACE
COMPONENT CONVERGING OVER THE SNAKE PLAINS AND ERN HIGHLANDS.
OBSERVATIONS ALREADY SHOWING WINDS INCREASING ACROSS MAGIC VALLEY
AND THUS WILL CONTINUE WIND ADVISORY FOR ZONES 17/21 TODAY.  NAM12
WOULD SUGGEST THAT WE MAY EVEN NOSE INTO HIGH WIND CRITERIA AROUND
15Z THIS MORNING HOWEVER INCREASING POTENTIAL FOR PRECIPITATION DUE
TO CONVERGENT FLOW MAY PUT A DENT IN THE MOMENTUM THUS HAVE ALLOWED
ADVISORY TO STAND. WITH CONVERGENCE...HAVE BOOSTED POPS ALONG WITH
RAIN AND SNOWFALL ACROSS THE ERN HIGHLANDS TODAY. SHOULD REMAIN
BELOW WARNING CRITERIA AS LOW SHIFTS FURTHER EAST THIS EVENING AND
WINDS SUBSIDE ALONG WITH PRECIPITATION.  SHORT-WAVE RIDGE BUILDS
INTO REGION LATE TONIGHT AND FRIDAY FOR RELATIVELY DRY CONDITIONS
PER NAM WHILE GFS STILL INDICATING SOME WEAK RETURNS OVER NRN
ZONES.  HAVE TRIMMED POPS BACK LEAVING SOME SLIGHT CHANCE MENTION
BORDERING SISTER OFFICES TO THE NORTH.  NEXT PAC STORM SETTLES INTO
THE NRN CALIFORNIA COASTAL WATERS FRIDAY/FRIDAY NIGHT WITH FLOW
TURNING MORE SW ACROSS SRN IDAHO. NAM REMAINS RATHER DRY WITH THE
EXCEPTION OF THE CNTRL MOUNTAINS WHICH PICK UP SOME PRECIPITATION
SATURDAY AFTERNOON DUE TO AN EJECTING DISTURBANCE.  THE GFS HOWEVER
IS MUCH MORE OPTIMISTIC CONCERNING PRECIPITATION POTENTIAL
INDICATING LIGHT QPF REGION WIDE. BELIEVE GFS TRACK RECORD HAS BEEN
TOO WET PRIOR TO INCOMING PAC WAVES THUS HAVE NUDGED FORECAST TOWARD
A DRIER SCENARIO SATURDAY/SATURDAY NIGHT. HUSTON

.LONG TERM...SUNDAY THROUGH THURSDAY. SW FLOW ALOFT AHEAD OF A
CLOSED LOW APPROACHING THE NRN CA COAST WILL ADVECT A LITTLE MSTR
INTO ERN ID...RESULTING IN MAINLY MTN SHOWERS. THIS LOW IS EXPECTED
TO OPEN UP INTO A WAVE BY MON...WITH MOST OF THE ENERGY PASSING TO
THE SOUTH. SW FLOW REESTABLISHES ITSELF MON NITE AHEAD OF ANOTHER
CLOSED LOW APPROACHING THE NRN CA COAST. GFS NOW SPLITTING THIS
SYSTEM INTO NRN AND SRN STREAMS...WITH MOST OF THE ENERGY IN THE SRN
STREAM OVER SRN CA. PREVIOUS GFS RUNS HAD THIS AS A HIGH AMPLITUDE
TROF WITH STRONG SRLY FLOW INTO ID BY THU...BUT NOW ID IS IN THE
SPLIT ZONE BTWN THE 2 STREAMS. THIS SCENARIO WOULD LEAD TO MORE
SHOWERY PRECIP THRU THE MID WEEK PERIOD...RATHER THAN AN ORGANIZED
MAJOR PRECIP EVENT. HAVE NOT MADE MANY CHANGES TO THE EXTENDED
PERIOD...AS THE LOWER POPS WERE ALREADY IN THE FCST THRU THE WEEK.
LITTLE CHANGE IN TEMPS EXPECTED. HEDGES
&&

.AVIATION...THE UPPER LOW OVER ERN ID THIS MORNING WILL RESULT IN
CONTINUED RAIN...AND SNOW AT HIGHER ELEVATIONS...THRU MUCH OF THE
DAY. THE VERY MOIST AIRMASS AND BROAD-SCALE UPWARD VERTICAL MOTION
WILL RESULT IN LOW CIGS ACRS MOST THE AREA...WITH SOME IMPROVEMENT
EXPECTED THIS EVENING AS THE SYSTEM MOVES OFF TO THE EAST. STRONG
SFC WNDS WILL PICK UP BEHIND THE SFC LOW OVER WY LATER THIS MORNING.
GUSTS TO 45 MPH CAN BE EXPECTED THRU MUCH OF THE SNAKE RIVER PLAIN
AND EASTERN MAGIC VALLEY. WINDS WILL DIMINISH THIS EVENING. HEDGES
&&

.HYDROLOGY...A FLOOD WATCH HAS BEEN ISSUED FOR THE PORTNEUF RIVER AT
POCATELLO. CURRENT FLOOD STAGE IS AT 7.7 FEET...WITH MINOR LOWLAND
FLOODING ALREADY OBSERVED NEAR INKOM. THE PORTNEUF AT POCATELLO IS
FORECAST TO RISE TO A FLOOD STAGE OF 8.5 FEET THURSDAY NIGHT AND
REMAIN ABOVE FLOOD STAGE THROUGH AT LEAST EARLY NEXT WEEK. WILL
PROBABLY UPGRADE TO A FLOOD WARNING THURSDAY MORNING AND BY THEN
WILL HAVE A NEW FORECAST TO ALLOW US TO PINPOINT TIMING A LITTLE
BETTER. NO OTHER RIVERS ARE FORECAST TO APPROACH FLOOD STAGE AT THIS
TIME. HOWEVER...RECENT RAINS AND WARM TEMPERATURES NECESSITATE
MONITORING RIVERS AND STREAMS. WAW
&&

.PIH WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TODAY FOR
IDZ017-021. PLEASE REFER TO THE LATEST WEATHER BULLETIN...BOINPWPIH
...FOR MORE INFORMATION.
&&
Hazardous weather outlook, Apr 6, 4:00 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT THU APR 6 2006

IDZ017>025-031-032-071145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
500 AM MDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP ACROSS THE LOWER SNAKE RIVER PLAIN AND
EASTERN MAGIC VALLEY THIS MORNING AND CONTINUE THROUGH THE DAY.  A
WIND ADVISORY HAS BEEN ISSUED TO COVER THE EVENT.  A FLOOD WATCH
CONTINUES FOR THE PORTNEUF RIVER.  WATER LEVELS CONTINUE TO RISE DUE
TO RAINFALL AND SNOWMELT...AND SHOULD REACH FLOOD STAGE LATE THIS
AFTERNOON OR EVENING. MORE SPECIFIC INFORMATION WILL ON TIMING OF
CREST WILL FOLLOW LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

HYDROLOGIC CONCERNS WILL CONTINUE THROUGH THE PERIOD DUE TO SNOWMELT
AND OCCASIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Magic Valley

When
April 6, 9:30 AM MST to 11:00 AM MST
Where
Eastern Magic Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503626.